Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 238, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 30, 2008, 8:11 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2008, 8:11 PM CDT (01:11 UTC)
- Expired
- Jul 30, 2008, 8:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD
The radar
The North Platte radar (KLNX), 200 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 8:30 PM CDT | HAIL 0.88 | 16 N Burke, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1719 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1514 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 310111
SVRFSD
SDC015-023-053-310145-
/O.NEW.KFSD.SV.W.0238.080731T0111Z-080731T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
811 PM CDT WED JUL 30 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
NORTHWESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
NORTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 845 PM CDT
* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
EXTREME NORTHWESTERN GREGORY COUNTY...OR 22 MILES SOUTH OF
CHAMBERLAIN...MOVING EAST AT 22 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL GREGORY COUNTY THROUGH 845 PM CDT
RURAL CHARLES MIX COUNTY THROUGH 845 PM CDT
RURAL BRULE COUNTY THROUGH 845 PM CDT
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
THIS REPLACES THE TORNAOD WARNING FOR NORTHERN GREGORY COUNTY.
LAT...LON 4351 9948 4351 9934 4351 9931 4352 9930
4354 9930 4357 9935 4359 9935 4355 9899
4328 9916 4341 9953
TIME...MOT...LOC 0110Z 283DEG 19KT 4348 9936
$$
CJ4 follow-up statements
000
WUUS53 KFSD 310112 CCA
SVRFSD
SDC015-023-053-310145-
/O.COR.KFSD.SV.W.0238.080731T0111Z-080731T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
811 PM CDT WED JUL 30 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
NORTHWESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
NORTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 845 PM CDT
* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
EXTREME NORTHWESTERN GREGORY COUNTY...OR 22 MILES SOUTH OF
CHAMBERLAIN...MOVING EAST AT 22 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL GREGORY COUNTY THROUGH 845 PM CDT
RURAL CHARLES MIX COUNTY THROUGH 845 PM CDT
RURAL BRULE COUNTY THROUGH 845 PM CDT
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
THIS REPLACES THE TORNADO WARNING FOR NORTHERN GREGORY COUNTY.
LAT...LON 4351 9948 4351 9934 4351 9931 4352 9930
4354 9930 4357 9935 4359 9935 4355 9899
4328 9916 4341 9953
TIME...MOT...LOC 0110Z 283DEG 19KT 4348 9936
$$
CJ000
WWUS53 KFSD 310121
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
821 PM CDT WED JUL 30 2008
SDC015-023-053-310145-
/O.CON.KFSD.SV.W.0238.000000T0000Z-080731T0145Z/
GREGORY SD-CHARLES MIX SD-BRULE SD-
820 PM CDT WED JUL 30 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTH CENTRAL BRULE...NORTHWESTERN CHARLES MIX AND NORTHWESTERN
GREGORY COUNTIES...
AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES NORTHEAST OF DIXON...OR 26 MILES SOUTH OF
CHAMBERLAIN...MOVING EAST AT 24 MPH. ANOTHER STORM WAS LOCATED 12
MILES NORTHEAST OF DIXON.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL GREGORY COUNTY THROUGH 845 PM CDT
RURAL CHARLES MIX COUNTY THROUGH 845 PM CDT
RURAL BRULE COUNTY THROUGH 845 PM CDT
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4351 9948 4351 9934 4351 9931 4352 9930
4354 9930 4357 9935 4359 9935 4355 9899
4328 9916 4341 9953
TIME...MOT...LOC 0120Z 278DEG 21KT 4343 9931
$$
CJ000
WWUS53 KFSD 310129
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
829 PM CDT WED JUL 30 2008
SDC015-310139-
/O.CAN.KFSD.SV.W.0238.000000T0000Z-080731T0145Z/
BRULE SD-
829 PM CDT WED JUL 30 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BRULE COUNTY IS
CANCELLED...
LAT...LON 4350 9934 4350 9903 4348 9903 4347 9904
4333 9913 4333 9912 4332 9914 4328 9916
4340 9935
TIME...MOT...LOC 0129Z 278DEG 21KT 4343 9923
$$
SDC023-053-310145-
/O.CON.KFSD.SV.W.0238.000000T0000Z-080731T0145Z/
GREGORY SD-CHARLES MIX SD-
829 PM CDT WED JUL 30 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN CHARLES MIX AND NORTH CENTRAL GREGORY COUNTIES...
AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 11 MILES EAST OF DIXON...OR 26 MILES SOUTH OF
CHAMBERLAIN...MOVING EAST AT 24 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL CHARLES MIX COUNTY THROUGH 845 PM CDT
RURAL GREGORY COUNTY THROUGH 845 PM CDT
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4350 9934 4350 9903 4348 9903 4347 9904
4333 9913 4333 9912 4332 9914 4328 9916
4340 9935
TIME...MOT...LOC 0129Z 278DEG 21KT 4343 9923
$$
CJ000
WWUS53 KFSD 310144
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
844 PM CDT WED JUL 30 2008
SDC023-053-310154-
/O.EXP.KFSD.SV.W.0238.000000T0000Z-080731T0145Z/
GREGORY SD-CHARLES MIX SD-
844 PM CDT WED JUL 30 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHARLES MIX AND
NORTH CENTRAL GREGORY COUNTIES WILL EXPIRE AT 845 PM CDT...
THE STORM IS NO LONGER SEVERE. HOWEVER...THIS STORM WILL STILL BE
CAPABLE OF PRODUCING HEAVY RAINS AND PEA SIZE HAIL.
LAT...LON 4350 9934 4350 9903 4348 9903 4347 9904
4333 9913 4333 9912 4332 9914 4328 9916
4340 9935
TIME...MOT...LOC 0144Z 278DEG 21KT 4342 9911
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:53 PM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, Jul 30, 3:53 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 353 PM CDT WED JUL 30 2008 .DISCUSSION... CONVECTION REMAINS THE BIGGEST CHALLENGE FOR THE OVERNIGHT HOURS. STARTING TO SEE SOME CONVECTION DEVELOP OVER THE BLACK HILLS...AND ACROSS EASTERN MT INTO SOUTHWEST ND. UPPER LEVEL WINDS SHOULD STEER THIS ACTIVITY TOWARD OUR NORTHWEST CWA BY LATE IN THE EVENING...AT WHICH TIME INCREASING LOW LEVEL JET TOPPED BY FAIRLY STEEP LAPSE RATES SHOULD SUSTAIN ACTIVITY AS IT TRANSLATES SOUTHEAST ACROSS OUR CWA OVERNIGHT. ELEVATED INSTABILITY AND SHEAR LOOK SUFFICIENT ENOUGH FOR SEVERE THREAT OF WIND AND HAIL...WITH LOCALLY HEAVY RAINFALL. ALTHOUGH STORMS SHOULD BE PROGRESSIVE ENOUGH TO PRECLUDE ANYTHING OTHER THAN A LOCALIZED/URBAN FLOOD THREAT DUE TO HIGH RAINFALL RATES. WILL SEE CONTINUED CHANCES FOR THUNDERSTORMS TOMORROW. STRONGEST THETAE ADVECTION AND HIGHEST CHANCES FOR THUNDERSTORMS INTO SW MN...ALTHOUGH STEEP ELEVATED LAPSE RATES WILL EXIST ACROSS THE ENTIRE CWA...SUCH THAT ANY SUBTLE FORCING COULD POP CONVECTION JUST ABOUT ANYWHERE. IN ADDITION...MAY SEE SOME STORMS ALONG THE NOSE OF LOW LEVEL JET AS IT SAGS SE ACROSS THE CWA. ANY THUNDERSTORMS ACTIVITY TOMORROW MORNING SHOULD DIMINISH THROUGH THE MORNING HOURS. MODELS INDICATING SOME MIDLEVEL COOLING BY TOMORROW AFTERNOON...AND DEPENDING ON MORNING CONVECTION AND DAYTIME HEATING...THIS COULD BE ENOUGH COOLING TO ALLOW SFC BASED STORMS TO DEVELOP BY LATE IN THE DAY. A FEW STORMS WILL LIKELY BECOME SEVERE GIVEN THE STEEP LAPSE RATES AND BULK SHEAR IN THE 40 TO 60 KT RANGES. CHANCES FOR THUNDERSTORMS DECREASE SUBSTANTIALLY AFTER TOMORROW EVENING AS UPPER RIDGE BUILDS INTO THE NORTHERN PLAINS. FRI THRU SUN LOOK HOT AND HUMID WITH LITTLE TO NO CHANCE FOR THUNDERSTORMS. RIDGE BEGINS TO BREAK DOWN EARLY NEXT WEEK...BRINGING SLIGHTLY COOLER WEATHER AND THE NEXT DECENT CHANCE FOR THUNDERSTORMS. && .AVIATION... VFR EXPECTED THROUGH THE EVENING. CHANCE OF TSRA MOVING INTO KHON PRIMARILY AFTER SUNSET...MOVING SOUTHEAST TOWARD KFSD AFTER 04Z-06Z TIME FRAME. PERIODS OF MVFR-IFR VSBYS AND BRIEF MVFR CIGS POSSIBLE WITH TSRA...BUT OTHERWISE VFR EXPECTED THROUGH THE REMAINDER OF THE TAF PERIOD. ATTM...MAIN AREA OF TSRA EXPECTED TO REMAIN NORTHEAST OF KSUX. LOW LEVEL MOISTURE STILL VERY ABUNDANT ACROSS THE AREA...AND COULD SEE SOME MVFR-LOCALLY IFR FOG DEVELOPMENT AT KSUX TOWARD MORNING...AND AT KFSD/KHON BEHIND ANY TSRA COMPLEX. HOWEVER CONFIDENCE NOT HIGH ON DEVELOPMENT OF FOG SO HAVE NOT MENTIONED IN EARLY AFTERNOON TAF PACKAGE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JH/LIEBL
Hazardous weather outlook, Jul 30, 2:08 PM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 208 PM CDT WED JUL 30 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 208 PM CDT WED JUL 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE DURING THE LATE AFTERNOON AND EARLY EVENING ACROSS CENTRAL SOUTH DAKOTA...MOVING EAST ACROSS THE REMAINDER OF THE AREA OVERNIGHT. THE MOST FAVORABLE AREA FOR THUNDERSTORMS TONIGHT APPEARS TO BE NORTH OF THE MISSOURI RIVER VALLEY IN SOUTHEAST SOUTH DAKOTA...INTO SOUTHWEST MINNESOTA AND PARTS OF NORTHWEST IOWA. SOME OF THE STORMS TONIGHT COULD BECOME SEVERE... WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED THUNDERSTORMS THURSDAY AND THURSDAY NIGHT SHOULD BE MOSTLY OVER SOUTHWEST MINNESOTA. A FEW OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. SCATTERED THUNDERSTORMS ARE POSSIBLE LATE SUNDAY AND SUNDAY NIGHT...WITH A FEW SEVERE STORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM WEST OF A LINE FROM DE SMET TO MITCHELL SOUTH DAKOTA...AND AFTER 10 PM OVER THE REMAINDER OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 30, 5:00 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 PM CDT WED JUL 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND GST 4 S ALEXANDRIA 43.60N 97.78W
07/30/2008 E60 MPH HANSON SD PUBLIC
&&
BTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:39 PM CDT | Tornado Warning | FSD | Gregory | 36 min |
| Jul 31, 5:42 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.